Oklahoma, 2020

Damaging Wind in Oklahoma, August 5, 2020

August 5, 2020 · NWS OUN · 1 event in 1 county or zone

A loosely organized cluster of thunderstorms produced an isolated severe wind gust during the early morning of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A loosely organized cluster of thunderstorms produced an isolated severe wind gust during the early morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 1:39 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 1:39 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
239 AM CDT Wed Aug 5 2020

...New LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 202 AM CDT Wed Aug 5 2020

Storms are ongoing across northwestern Oklahoma, with the main bulk
of the storm system entering the area from southwest Kansas in the
next couple hours. Isentropic lift, in conjunction with the mid-
level warm air advection and moisture advection through the region,
will continue to be the catalyst for these storms. In the upper
levels, the shortwave trough moving through the region during the
overnight hours is enhancing the severe storm potential, in
particular for the storms that have developed ahead of the main
complex. Main concerns in the large complex of storms entering the
area will be heavy rains and wind, while for the isolated storms
ahead of the complex large hail will be an additional concern.

Behind these storms another pleasant day is expected, with below
average temperatures continuing for Wednesday afternoon. For
Wednesday evening, a similar kind of setup is expected, with storms
developing due to low and mid level moisture and warm air advection,
as well as isentropic lift resulting in storms. The lack of upper
level support with a shortwave trough will limit any severe
potential with these storms Wednesday evening. With the continued
eastward movement of the upper level ridge, the location for the
development and impacts of the precipitation will be further east
and will likely impacts portions of north central and eastern
Oklahoma.

Zwink

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 238 AM CDT Wed Aug 5 2020

Showers and storms will exit the area to the east through Thursday
morning and early afternoon. The upper level ridge will establish
itself further east, which will result in warmer, seasonably average
temperatures for the remainder of the forecast period. Precipitation
chances will be minimal through most of the weekend into early next
week, with only some slight chances for precipitation in northern
Oklahoma due to any terrain convection that develops and moves along
the Kansas/Oklahoma border.

Zwink

&&

.AVIATION...
(06Z TAFS)
Issued at 1046 PM CDT Tue Aug 4 2020

Scattered to numerous TSRA still likely over mainly central and
northern Oklahoma terminals and mainly from 08Z to 13Z. This will
be attributed to elevated warm advection regime, with model
trends shifting initation and progression farther east with time.
Will leave mention of TSRA in KWWR/KPNC along with KOKC/KOUN with
MVFR restrictions main impact. Most if not all of rain should
shift south and east of terminals by 15Z. VFR expected
thereafter with mainly light southeast to east wind.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  70  91  75 /  40  30  20  10
Hobart OK         90  72  97  75 /  20  20  10  10
Wichita Falls TX  93  73  98  77 /  10  20  10  10
Gage OK           88  67  96  72 /  10  30  10  10
Ponca City OK     82  67  87  72 /  60  30  30  20
Durant OK         88  71  96  75 /  50  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...11
Hazardous weather outlook, Aug 5, 1:14 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
214 AM CDT Wed Aug 5 2020

OKZ004>048-050>052-TXZ083>090-060715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
214 AM CDT Wed Aug 5 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

Showers and thunderstorms are expected to continue through
northwestern and central Oklahoma and continue to move southeast
across much of the area overnight. A few strong to marginally
severe storms will be possible. Strong wind gusts will be the
main threat, along with heavy rains, frequent lightning, and also
the possibility for marginally severe hail as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms will be ongoing early Wednesday across parts of the
area. Severe weather is not expected with this activity.
Thunderstorms chances will continue Wednesday night into Thursday
mainly across central into eastern Oklahoma. Storm chances
continue into the weekend, mainly across northern and western
Oklahoma. Although a strong to severe storm may be possible,
organized, widespread severe weather is not anticipated.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 5, 1:05 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
205 AM CDT Wed Aug 5 2020

OKZ004-005-010-050730-
Woodward OK-Harper OK-Woods OK-
205 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Woodward...eastern
Harper and northwestern Woods Counties Until 230 AM CDT...

AT 201 AM CDT, strong thunderstorms were along a line extending from
10 miles south of Buttermilk to 5 miles north of Fort Supply, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9882 3649 9901 3663 9972 3700 9965
TIME...MOT...LOC 0701Z 273DEG 26KT 3696 9932 3665 9958

BRB
Special weather statement, Aug 5, 1:09 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 AM CDT Wed Aug 5 2020

OKZ018-019-050745-
Kingfisher OK-Logan OK-
209 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Kingfisher and
southwestern Logan Counties Until 245 AM CDT...

AT 206 AM CDT, a strong thunderstorm was located 4 miles west of
Cimarron City, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Northwestern Edmond, Guthrie, Crescent, Cashion, Cedar Valley,
Cimarron City, Navina and Seward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3588 9735 3572 9746 3572 9750 3588 9779
      3599 9775
TIME...MOT...LOC 0706Z 297DEG 24KT 3590 9769

BRB
Special weather statement, Aug 5, 1:30 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
230 AM CDT Wed Aug 5 2020

OKZ005>007-050800-
Alfalfa OK-Woods OK-Grant OK-
230 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR Alfalfa...eastern Woods and
western Grant Counties Until 300 AM CDT...

AT 229 AM CDT, strong thunderstorms were along a line extending from
near Amorita to 3 miles west of Waynoka, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3699 9769 3665 9799 3659 9809 3659 9810
      3658 9810 3646 9832 3653 9896 3660 9896
      3660 9897 3663 9900 3700 9868
TIME...MOT...LOC 0729Z 271DEG 30KT 3692 9833 3658 9893

BRB
Special weather statement, Aug 5, 2:04 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
304 AM CDT Wed Aug 5 2020

OKZ006-011-012-050845-
Major OK-Garfield OK-Alfalfa OK-
304 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...Garfield and
southeastern Alfalfa Counties Until 345 AM CDT...

AT 300 AM CDT, strong thunderstorms were along a line extending from
near Goltry to 5 miles east of Lahoma to near Isabella, moving east
at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 9746 3617 9746 3617 9870 3659 9835
TIME...MOT...LOC 0800Z 281DEG 16KT 3654 9810 3638 9800 3623 9829

BRB
Special weather statement, Aug 5, 3:36 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 AM CDT Wed Aug 5 2020

OKZ031-032-051000-
Hughes OK-Seminole OK-
436 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Hughes and
northeastern Seminole Counties Until 500 AM CDT...

AT 431 AM CDT, a strong thunderstorm was located near Cromwell,
moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Wetumka, Cromwell, Horntown and Yeager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3507 9626 3530 9659 3539 9650 3536 9644
      3529 9644 3529 9630 3519 9610
TIME...MOT...LOC 0931Z 303DEG 28KT 3530 9648

BRB
Special weather statement, Aug 5, 3:42 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
442 AM CDT Wed Aug 5 2020

OKZ027-028-051015-
Grady OK-McClain OK-
442 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR Grady and west central McClain
Counties Until 515 AM CDT...

AT 440 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Minco to near Verden, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Chickasha, Newcastle, Blanchard, Tuttle, Goldsby, Minco, Dibble,
Washington, Cole, Alex, Verden, Amber, Bridge Creek, Pocasset, Norge,
Bradley, Agawam, Middleberg, Tabler and Ninnekah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3496 9809 3516 9809 3535 9790 3535 9788
      3536 9787 3536 9786 3533 9785 3533 9781
      3534 9778 3526 9756 3524 9756 3514 9741
      3475 9782
TIME...MOT...LOC 0940Z 303DEG 29KT 3529 9787 3507 9810

BRB

The radar

The Norman radar (KTLX), 63 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grady

When
August 5, 3:47 AM CST
Where
Grady County, 3.07 mi SW of Amber
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.130, -97.920

Estimated severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915878.